Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 4, NWS Paducah, KY

January 21, 1999Butler County, Missouri

NWS Paducah, KY issued this tornado warning at Jan 21, 1999, 5:08 PM CST for Butler County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 5:08 PM CST (23:08 UTC)
Expired
Jan 21, 1999, 5:40 PM CST
In force
32 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Butler County, MO

What was reported inside it

TimeReportWhereRemark
Jan 21, 5:32 PM CSTHail 1.75Qulin, MOGolf ball size hail fell near Qulin.
Jan 21, 5:32 PM CSTTornado F0Fagus, MOA brief tornado touchdown was observed, with no damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 4:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 212308 RRA
TORPAH
MOC023-212340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 540 PM CST

* AT 503 PM CST...STORM SPOTTERS OBSERVED A FUNNEL CLOUD 16 MILES
  SOUTHWEST OF QUILIN...IN NORTHERN CLAY COUNTY ARKANSAS...MOVING
  NORTHEAST AT 40 MPH. THIS THUNDERSTORM COULD PRODUCE A TORNADO AT
  ANY TIME.

* SOME LOCATIONS AFFECTED...
  FAGUS AROUND 515 PM CST

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
OF RISING WATER.

SPODEN/JH
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:00 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 21, 2:00 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU JAN 21 1999

LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA
WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY.
AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE.
TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED
CAPE VALUES OF 500 TO 1500 J/KG.  12Z UA SOUNDINGS SHOWED AIRMASS
WAS STRONGLY CAPPED.  HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED
WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED
IN CAP WEAKENING.  THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS.

SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS
PORTIONS OF FA...GENERALLY INVOF WARM FRONT.  WITH INSTABILITY IN
PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION...
EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS
POSSIBLY BECOMING SEVERE.

MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM
REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE
LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS.
THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI
AND SATURDAY.  AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE
REGION FRI AFTN INTO FRIDAY NIGHT.  MODELS CONTINUE TO SHOW A DRY
PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING.  WITH
INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO
EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL
INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION.

CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN
PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN.  A FEW
SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA
EARLY SATURDAY.

FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT.  HOWEVER...
BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN
SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S.
HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE.

WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT
HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT.

.PAH...NONE.

JH/JK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:48 PM CSTSevere Thunderstorm WarningPAHScott47 min
Jan 21, 4:55 PM CSTTornado WarningPAHScott35 min
Jan 21, 5:13 PM CSTSevere Thunderstorm WarningPAHCape Girardeau47 min
Jan 21, 5:33 PM CSTTornado WarningPAHStoddard47 min
Jan 21, 5:45 PM CSTTornado WarningPAHNew Madrid, Scott50 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.